Alert archive / Arizona / Winter Storm Warnings in 2008

Winter Storm Warning 4, NWS Tucson, AZ

May 23, 2008

NWS Tucson, AZ issued this winter storm warning at May 23, 2008, 7:40 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2008, 7:40 AM MST (14:40 UTC)
Expired
May 23, 2008, 5:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KTWC 231440
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
740 AM MST FRI MAY 23 2008

...MAJOR LATE SEASON SNOWSTORM IN THE MOUNTAINS OF GRAHAM AND
GREENLEE COUNTIES...

A VERY UNUSUAL...LATE MAY SNOW STORM HAS PUMMELED THE MOUNTAINS OF
GRAHAM AND GREENLEE COUNTIES. BETWEEN 6 AND 12 INCHES OF SNOW FELL
OVERNIGHT ABOVE 7000 FEET...WITH ANOTHER 3 TO 6 INCHES OF SNOW
EXPECTED TODAY IN SHOWERS AND ISOLATED THUNDERSTORMS. SURFACE
REPORTS INDICATE THAT THE SNOW LEVEL FELL AS LOW AS 6000 FEET
OVERNIGHT. THE HEAVY WET SNOW AND STRONG WINDS IN THE MOUNTAINS
HAVE ALSO DOWNED SEVERAL TREES AND POWER LINES. 

EXPECT THE SNOW LEVEL TO RISE SLIGHTLY TODAY...WITH SOME MELTING
EXPECTED. HOWEVER...WITH MORE HEAVY WET SNOW LIKELY TODAY...
ADDITIONAL TREE AND POWER LINE DAMAGE IS EXPECTED...AND DRIVING
CONDITIONS WILL REMAIN POOR.

AZZ019-232045-
/O.UPG.KTWC.SN.Y.0003.000000T0000Z-080524T0000Z/
/O.NEW.KTWC.WS.W.0004.080523T1440Z-080524T0000Z/
NORTHERN GREENLEE COUNTY-
740 AM MST FRI MAY 23 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON 
ABOVE 7000 FEET...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON ABOVE
7000 FEET. THIS UPGRADES THE PREVIOUS SNOW ADVISORY IN EFFECT FOR
NORTHERN GREENLEE COUNTY.

SHOWERS AND ISOLATED THUNDERSTORMS WILL DUMP ANOTHER 3 TO 6 INCHES
OF SNOW ABOVE 7000 FEET TODAY...BRINGING TOTAL STORM ACCUMULATIONS
TO 10 TO 18 INCHES. COMBINED WITH SOUTHWEST WINDS OF 20 TO 30 MPH
AND GUSTS TO 40 MPH...VISIBILITIES WILL BE BELOW 1/4 MILE AT
TIMES. TREES AND POWER LINES ARE LIKELY TO BE DOWNED DUE TO THE
HEAVY WET SNOW AND GUSTY WINDS.

A WINTER STORM WARNING MEANS HEAVY SNOW AND WIND IS EXPECTED.
THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. POWER OUTAGES
ARE ALSO POSSIBLE.

$$

AZZ030-232045-
/O.NEW.KTWC.WS.W.0004.080523T1440Z-080524T0000Z/
UPPER GILA RIVER VALLEY-
740 AM MST FRI MAY 23 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON ABOVE
7000 FEET...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

SHOWERS AND ISOLATED THUNDERSTORMS WILL DUMP ANOTHER 2 TO 4 INCHES
OF SNOW ABOVE 7000 FEET TODAY...BRINGING TOTAL STORM ACCUMULATIONS
OF 6 TO 12 INCHES. COMBINED WITH SOUTHWEST WINDS OF 20 TO 30 MPH
AND GUSTS TO 40 MPH...VISIBILITIES WILL BE BELOW 1/4 MILE AT
TIMES. TREES AND POWER LINES ARE LIKELY TO BE DOWNED DUE TO THE
HEAVY WET SNOW AND GUSTY WINDS.

A WINTER STORM WARNING MEANS HEAVY SNOW AND WIND IS EXPECTED.
THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. POWER OUTAGES
ARE ALSO POSSIBLE.

$$

PYTLAK/LADER
2 follow-up statements
000 
WWUS45 KTWC 231833
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
1133 AM MST FRI MAY 23 2008

...MAJOR LATE SEASON SNOW STORM IN THE MOUNTAINS OF GRAHAM AND
GREENLEE COUNTIES...

A VERY UNUSUAL...LATE MAY SNOW STORM HAS PUMMELED THE MOUNTAINS
OF GRAHAM AND GREENLEE COUNTIES. THE SNOW HAS BECOME MORE
INTERMITTENT SINCE MID MORNING. HOWEVER...IT WAS BECOMING MORE
CONVECTIVE WITH HEAVY SHOWERS AND ISOLATED THUNDERSTORMS LIKELY TO
PRODUCE 1 TO 2 INCHES OF SNOW PER HOUR AT TIMES THROUGH LATE
AFTERNOON. IN ADDITION TO THESE SNOW BURSTS...SOUTHWEST WINDS
WILL CONTINUE TO GUST TO 40 MPH IN THE MOUNTAINS. BECAUSE THE SNOW
WAS SO HEAVY AND WET OVERNIGHT...THE ADDITIONAL SNOW AND WINDS
COULD DOWN MORE TREES AND POWER LINES.

AZZ019-030-240000-
/O.CON.KTWC.WS.W.0004.000000T0000Z-080524T0000Z/
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
1133 AM MST FRI MAY 23 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON ABOVE 7000 FEET...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON ABOVE 7000 FEET. 

INTERMITTENT HEAVY SNOW SHOWERS AND THUNDERSTORMS WILL DUMP ANOTHER
1 TO 4 INCHES OF WET SNOW ABOVE 7000 FEET THROUGH 5 PM... BRINGING
TOTAL STORM ACCUMULATIONS TO 10 TO 18 INCHES. COMBINED WITH 
SOUTHWEST WINDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH...VISIBILITIES
WILL BE BELOW 1/4 MILE AT TIMES IN BOTH FALLING AND BLOWING SNOW.
TREES AND POWER LINES ARE LIKELY TO BE DOWNED DUE TO THE HEAVY WET
SNOW AND GUSTY WINDS.

A WINTER STORM WARNING MEANS HEAVY SNOW AND WIND IS EXPECTED.
THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. POWER OUTAGES
ARE ALSO POSSIBLE.

$$

PYTLAK
000 
WWUS45 KTWC 240002
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
502 PM MST FRI MAY 23 2008

...WINTER STORM WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

AZZ019-030-240115-
/O.EXP.KTWC.WS.W.0004.000000T0000Z-080524T0000Z/
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
502 PM MST FRI MAY 23 2008

...WINTER STORM WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE WINTER STORM WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON. 

THE MAJOR LATE SEASON SNOW STORM THAT HAS HIT THE MOUNTAINS OF
GREENLEE AND GRAHAM COUNTIES IS WINDING DOWN. ONLY SCATTERED SNOW
SHOWERS WILL REMAIN OVER THE AREA THROUGH THE REST OF THE EVENING
AND OVERNIGHT. ADDITIONAL ACCUMULATIONS WILL BE LESS THAN 3
INCHES.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at May 23, 2:45 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, May 23, 2:45 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 AM MST FRI MAY 23 2008

.SYNOPSIS...AN UNSEASONABLY STRONG STORM SYSTEM WILL PROVIDE
SOUTHEAST ARIZONA WITH MORE UNUSUAL MAY WEATHER ON FRIDAY...WITH
CLOUDY SKIES...COOL TEMPERATURES...RAIN AND SNOW SHOWERS...AND GUSTY
WINDS.  TEMPERATURES WILL MODERATE BACK TO NORMAL LEVELS OVER THE
HOLIDAY WEEKEND.

&&

.DISCUSSION...THE UNSEASONABLY STRONG UPPER LEVEL SYSTEM FOR MAY
CONTINUES TO BRING UNSETTLED WEATHER TO SOUTHEAST ARIZONA THIS
MORNING. DOPPLER RADAR DEPICTED TWO DISTINCT RAIN/EMBEDDED TS AREAS
WHICH THE NAM MODEL IS HANDLING WELL. THE FIRST BAND...WHICH HAS
BEEN AROUND SINCE EARLY THURSDAY EVENING...IS OVER MARICOPA COUNTY
AND WESTERN PIMA COUNTY. THE SECOND BAND EXTENDS FROM THE WHITE
MOUNTAINS SOUTHWEST ACROSS GRAHAM/WESTERN COCHISE/EASTERN PIMA AND
SANTA CRUZ COUNTIES. THIS RAIN IS BRINGING NEEDED RAINFALL TO THE
AREA...ESPECIALLY TO THE WILDFIRE NEAR SAFFORD. SNOW LEVEL IS AROUND
7500 FEET WITH 4 TO 6 INCHES POSSIBLE. RAINFALL AMOUNTS TODAY WILL
VARY WIDELY ACROSS THE AREA WITH LITTLE IN EASTERN COCHISE COUNTY TO
A FEW AREAS GETTING UP TO A HALF INCH...ESPECIALLY ACROSS PORTIONS
OF GRAHAM/WESTERN COCHISE/EASTERN PIMA AND EASTERN SANTA CRUZ
COUNTY. PRESSURE GRADIENTS STILL TIGHT AND THE WIND HASNT LET UP IN
COCHISE COUNTY. THUS HAVE ISSUED ANOTHER WIND ADVISORY FOR COCHISE
COUNTY TODAY AND INCLUDED SANTA CRUZ COUNTY. HIGH TEMPERATURES TODAY
WILL BE VERY COOL FOR MAY AND AFTER A COUPLE OF DAY OF BEING TO WARM
WITH THE HIGH TEMPERATURE FORECAST...I HAVE CUT THEM ACROSS THE
BOARD WITH MOST EVERYONE IN THE 60S TODAY.

UPPER LOW WILL START TO RETROGRADE WEST LATER TODAY INTO SATURDAY
WITH ACTIVITY GRADUALLY ENDING OVER THE NEXT 24 HOURS FROM THE SOUTH
TO NORTH. UPPER RIDGE BUILDS IN FROM THE SOUTHEAST SUNDAY AND
MEMORIAL DAY FOR A RETURN TO NORMAL MAY LIKE CONDITIONS.

&&

.FIRE WEATHER...A UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL
RESULT IN VERY STRONG AND GUSTY SOUTHWEST WINDS ACROSS SOUTHEAST
ARIZONA AGAIN TODAY. TEMPERATURES WILL BE COOLER WITH RELATIVE
HUMIDITY VALUES IN THE 25-70% RANGE...WITH THE LOWEST VALUES ACROSS
EASTERN COCHISE COUNTY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL OCCUR ACROSS SOUTHEAST ARIZONA TODAY.

&&

.AVIATION...THE MAIN FORECAST CONCERN DURING THE NEXT 18 HOURS WILL
CONTINUE TO BE WIND SPEEDS AT THE TERMINAL SITES. EXPECT SWLY
SURFACE WINDS GENERALLY IN THE 12-30 KTS RANGE UNTIL SUNRISE THEN
INCREASING INTO THE 20-35 KT RANGE AS THE DAY PROGRESSES. THE
STRONGEST WIND SPEEDS/HIGH GUSTS WILL BE AT KDUG. SCT SHRA AND ISOLD
TSRA WITH CLOUD DECKS AT 7-9K FT AGL TODAY. LCL MVFR CONDS NEAR
HIGHER TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.CLIMATE...TUCSON WILL STRUGGLE TO HIT 70 DEGREES TODAY. IF THAT
DOES OCCUR...IT WILL MARK THE FIRST TIME SINCE 1919 THAT TUCSON
DIDNT HIT 70 SO LATE IN MAY.

TOP 5 COLDEST HIGH TEMPERATURES IN TUCSON FOR THE PERIOD MAY 20-31.

1) 62 ON MAY 23 1919
2) 67 ON MAY 20 1917
3) 70 ON MAY 22 1940
4) 71 ON MAY 20 1979
   71 ON MAY 28 1905

ALL-TIME COLDEST HIGH TEMPERATURE IN TUCSON FOR MAY IS 56 DEGREES ON
MAY 5 1969.

SEVERAL OTHER LOCATIONS MAY APPROACH DAILY RECORD LOW MAXIMUM
TEMPERATURES TODAY (MAY 23). THEY INCLUDE

LOCATION       FORECAST      RECORD     |  ALL-TIME RECORD
                 HIGH      LOW MAXIMUM  |  MAY LOW MAXIMUM
AJO               64        71 / 1919   |  56 / MAY 2 1915
ORGAN PIPE        66        76 / 2006   |  64 / MAY 5 1969
ORACLE            58        66 / 1965   |  53 / MAY 7 1995
PICACHO PEAK      70        82 / 1992   |  70 / MAY 7 1995
NOGALES           60        74 / 1957   |  51 / MAY 6 1969
DOUGLAS           71        76 / 1965   |  52 / MAY 5 1969
WILLCOX           65        71 / 1919   |  57 / MAY 5 1935
SAFFORD AG        70        75 / 1975   |  49 / MAY 7 1978

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    SNOW ADVISORY ABOVE 7500 FEET FOR GREENLEE AND GRAHAM COUNTIES
     UNTIL 5 PM.
    WIND ADVISORY FOR COCHISE AND SANTA CRUZ COUNTIES UNTIL 8 PM.

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 23, 2:16 AM MST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
216 AM MST FRI MAY 23 2008

AZZ019-030-240315-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
216 AM MST FRI MAY 23 2008

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON ABOVE 7500 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UNUSUALLY STRONG AND COLD LOW PRESSURE SYSTEM OVER THE DESERT
SOUTHWEST WILL BRING SNOW SHOWERS TO THE HIGHER ELEVATIONS OF
GRAHAM AND GREENLEE COUNTIES TODAY. A SLOW MOVING BAND OF SHOWERS
EXTENDING FROM SOUTH CENTRAL ARIZONA INTO THE EAST CENTRAL MOUNTAINS
THIS MORNING WILL PRODUCE SNOWFALL ACCUMULATIONS OF 4 TO 6 INCHES
TO ELEVATIONS ABOVE 7500 FEET IN THE PINALENO AND SOUTHERN WHITE
MOUNTAINS. THE HEAVIEST SNOWFALL WILL OCCUR BETWEEN 2 AM MST AND
10 AM MST THIS MORNING WITH ADDITIONAL SNOWFALL ACCUMULATIONS
POSSIBLE THROUGH 5 PM MST.

THE LOW PRESSURE SYSTEM WILL SHIFT TO THE NORTHWEST FRIDAY NIGHT
AND SATURDAY...WITH IMPROVING WEATHER CONDITIONS FOR THE REST OF
THE MEMORIAL DAY WEEKEND.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ035-240315-
COCHISE COUNTY-
216 AM MST FRI MAY 23 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UNUSUALLY STRONG AND COLD LOW PRESSURE SYSTEM OVER THE DESERT
SOUTHWEST WILL CONTINUE TO BRING YET ANOTHER DAY OF STRONG AND
GUSTY WINDS TO THE EXTREME SOUTHEAST CORNER OF ARIZONA TODAY.
WINDS REMAIN ELEVATED THIS MORNING ACROSS COCHISE COUNTY...WITH
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH. WINDS WILL
INCREASE AROUND THE MID-MORNING HOURS TO 30 TO 40 MPH WITH GUSTS
TO 50 MPH. THESE STRONGER WINDS WILL PERSIST THROUGH SUNSET...WITH
WINDS BEGINNING TO SUBSIDE IN THE EARLY EVENING.

THESE WINDS WILL PRODUCE AREAS OF BLOWING DUST...WHICH CAN
BRIEFLY REDUCE VISIBILITIES TO BELOW A QUARTER MILE AT TIMES.
LOCATIONS ESPECIALLY VULNERABLE TO BLOWING DUST ARE ALONG
INTERSTATE 10 AND STATE HIGHWAYS 186 AND 191 IN COCHISE COUNTY
NEAR THE WILLCOX PLAYA.

IN ADDITION TO THE REDUCED VISIBILITIES...WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES. MOTORISTS ARE
URGED TO EXERCISE CAUTION ON THE ROADWAYS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ034-240315-
SANTA CRUZ COUNTY-
216 AM MST FRI MAY 23 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UNUSUALLY STRONG AND COLD LOW PRESSURE SYSTEM OVER THE DESERT
SOUTHWEST WILL CONTINUE TO BRING YET ANOTHER DAY OF STRONG AND
GUSTY WINDS TO THE EXTREME SOUTHEAST CORNER OF ARIZONA TODAY.
ALTHOUGH WINDS EARLY THIS MORNING ARE GENERALLY OUT OF THE
SOUTHWEST AT 15 TO 25 MPH...LOCALIZED AREAS IN EASTERN SANTA CRUZ
COUNTY ARE EXPERIENCING WINDS OF 25 TO 35 MPH WITH GUSTS TO 40
MPH. WINDS WILL INCREASE AROUND NOON TO 30 TO 35 MPH WITH GUSTS
TO 50 MPH. THESE STRONGER WINDS WILL PERSIST THROUGH SUNSET...WITH
WINDS BEGINNING TO SUBSIDE IN THE EARLY EVENING.

THESE WINDS WILL PRODUCE AREAS OF BLOWING DUST...WHICH CAN
BRIEFLY REDUCE VISIBILITIES TO BELOW A QUARTER MILE AT TIMES.
IN ADDITION TO THE REDUCED VISIBILITIES...WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES. MOTORISTS ARE
URGED TO EXERCISE CAUTION ON THE ROADWAYS TODAY.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:09 AM MSTWind AdvisoryTWC18 hr

Nearby

Winter Storm Warnings in Arizona, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.